Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
|strongontheoutside - Mon Nov 09, 2009 8:47 pm||
I am a 25 year old female, nursing student, can't believe I'm looking for some online advice but I think stress is getting the best of me these days! I have a history of difficulty with anxiety over the past few years, but I don't wish to take medications. I usually manage with diet and exercise, although haven't had much time to do that lately either.
My question is this: over the past few days, I have been feeling an almost constant "fluttering" sensation in my chest - don't know whether I'd call it a "palpitation", but when it happens I become even more anxious. When it happens I palpate my own pulse and it usually doesn't feel very irregular (I generally have sinus arrhythmia - faster when I breathe in and slower when I breathe out). I'm usually pretty active: I play ice hockey, do aerobics, and I even ran a half marathon earlier this year. Today I thought I'd go for a run (haven't been for a bit) and when I did I got some chest pain, more to the left side of my chest, a bit more sharp in nature, that went away as soon as I stopped running and started walking. This in turn made me more anxious, thus causing me to have more palpitations this evening. I have seen my physician about this before: had a 10-second EKG and couple of times and some blood work which was all normal. Is this all in my head and/or related to anxiety? I have had a history of this happening before and then going away for months at a time and revisiting when I am particularly stressed. It is interfering incredibly with my quality of life (doesn't help that Nursing school is turning me and all my friends into giant hypochondriacs either). No family history of heart disease, take only birth control pills. Ex-smoker, don't drink regularly. I have also been feeling quite fatigued and dizzy lately. Please provide any insight you can. Thanks.
|John Kenyon, CNA - Tue Nov 24, 2009 11:05 pm||
Hi there -- Welcome to Nursing School Syndrome. You already knew that though, didn't you? It's natural to become more aware of (and concerned about) things that formerly would have escaped attention. Anxiety is very common among nursing students and interns. This doesn't mean your complaint isn't a real thing, and as it happens, it is extremely common in the healthy population. Nearly everyone has some palpitation sometimes, and some people have them a lot. They can be due to anxiety but they can also cause anxiety. Either way anxiety only increases their frequency, which can create a cycle.
You describe the sensation as "fluttering" and many people do preceive it this way. The question then becomes: Was that a flurry of activity or just the way a premature ventricular contraction (PVC) feels to you? It's really not much of a difference unless fluttering palpitations are sustained for minutes to hours without any break, in which case it could suggest supraventricular tachycardia, which is still not dangerous in a healthy young person, but can be extremely distracting and is generally better eliminated (which usually is pretty simple). Chances are, however ,that as a student you keep some odd hours, feel more stress than before you were in nursing school, and worry over more things than you did before. You also may have developed reliance on caffeine, which only provokes more PVCs (and premature atrial contractions or PACs also). Neither are dangerous, and neither are diagnostic nor prognostic of anything. They can be distracting, annoying, scary, and can produce or increase pre-existing levels of anxiety, so it's good to learn to ignore or eliminate them. If they become extremely frequent and unnerving it is possible to reduce the frequency and force of them by means of beta blocker medication, but this is a last resort, because the symptom is harmless and beta blockers can have annoying side effects. It's just an ace in the hole if the problem becomes more than can be managed through usual means.
As a student you may need to rely on caffeine, and as a nurse you'll likely find it necessary to function. I've learned to accept that it will cause more palpitations than I might otherwise feel, and accept that tradeoff. I've had a lot of time to get used to palpitations and to thoroughly understand the lack of importance of them. It's much easier to say than do, however.
My main intention here is to assure you that a) this is not all in your head and b) to reassure you it is also not in any way a danger to you.
If you have any lightheadedness in direct relation to the "fluttering" sensations you could be having bursts of SVT, which are also extremely common. If they are not sustained they are generally not treated, but it helps to know if that's what's happening, so if this becomes really annoying and distracting you could certainly ask for either a 24 hour Holter monitor to try and catch the errant beats, or, better yet, an event monitor, which you can carry til you know you've caught the precise thing that's been bothering you, transmit it by telephone, and have it read by a tech. This should only be done, though, if you are really being made crazy by the symptoms. Being in school is not time for crazymaking stuff, so I offer that as a possible way to help reassure, especially since you did mention some fatigue and dizziness. This is probably a separate issue, and the pain you describe sounds like classic "stitch" pain often experienced by runners, and doesn't resemble heart pain at all.
I hope all this is helpful to you. Please follow up here as needed. Good luck to you!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.